Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 9, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Aug 24, 2023, 11:25 AM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 11:25 AM EDT (15:25 UTC)
- Expired
- Aug 24, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Wakefield, VA
The radar
The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
022 WHUS41 KAKQ 241525 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 1125 AM EDT Thu Aug 24 2023 NCZ102-VAZ098-242330- /O.NEW.KAKQ.BH.S.0009.230824T1525Z-230825T0000Z/ Eastern Currituck-Virginia Beach- 1125 AM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Breaking waves of 3-4 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
870 WHUS41 KAKQ 241851 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 251 PM EDT Thu Aug 24 2023 NCZ102-VAZ098-250000- /O.CON.KAKQ.BH.S.0009.000000T0000Z-230825T0000Z/ Eastern Currituck-Virginia Beach- 251 PM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...In North Carolina, Eastern Currituck County. In Virginia, Virginia Beach. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Breaking waves of 3-4 ft will result in rough surf conditions and a high risk of rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
038 WHUS41 KAKQ 242349 CFWAKQ Coastal Hazard Message National Weather Service Wakefield VA 749 PM EDT Thu Aug 24 2023 NCZ102-VAZ098-250100- /O.EXP.KAKQ.BH.S.0009.000000T0000Z-230825T0000Z/ Eastern Currituck-Virginia Beach- 749 PM EDT Thu Aug 24 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The Beach Hazards Statement for dangerous rip currents will expire at 8 PM EDT this evening. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Aug 24, 10:32 AM EDT, 53 minutes earlier.
Area forecast discussion, Aug 24, 10:32 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1032 AM EDT Thu Aug 24 2023
.SYNOPSIS...
A warm front lifts through the northern mid Atlantic region
into tonight, with a cold front approaching from the northwest
on Friday. The front is expected to slowly push through the
region Saturday through early Sunday. Conditions remain a bit
unsettled into the middle of next week as a frontal boundary
lingers across the Carolinas and southeast coast.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Thursday...
The latest analysis indicates that sfc high pressure is now
pushing farther off the southern New England/mid Atlantic coast,
allowing ~1008mb sfc low pressure across southern Ontario to
move E and lift an associated warm front into NY/PA and the
northern mid Atlantic region. With a NW flow aloft and some weak
shortwave energy passing through the local area, isolated to
scattered showers are moving through the FA this morning,
primarily along and E of I-95. Skies have become mostly cloudy
even over areas not seeing rain. Will have PoPs to ~40% along
the Bay and eastern shore zones through the next few hrs, with
15-20% PoPs farther inland across most of VA (should remain dry
over NE NC).
The warm front is forecast to slowly shift to the ENE and be
located from Lake Erie to northern VA later this aftn, with
mainly dry conditions except for a lingering shower across the
ern shore. Most of the CAMs show little to no additional
convection until very late this aftn or early this evening as it
will take awhile to warm back up and become even a little
unstable today given a lot of clouds through ~18Z. Current
forecast PoPs only ramp back up to ~20% after 5-6pm across VA/MD
zones, and then to 30-40% across MD late in the evening/overnight
as additional MCS activity potentially pushes SE from the upper
OH Valley and NY state. Highs today range from the upper
80s/around 90F south central VA and NE NC, mid to upper 80s for
most of the rest of VA and closer to the coast NE NC, with only
upper 70s/around 80F on the eastern shore. Lows tonight will be
warmer, in the upper 60s to lower 70s with increasing southerly
low level flow and partly to mostly cloudy skies.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 650 AM EDT Wednesday...
The upper ridge will continue to build back east on Friday
bringing a warmer, more humid day. However, as noted above,
there remain uncertainties regarding additional "ring of fire"
shortwave/MCS activity rounding the northern periphery of the
heat ridge Friday in the NW flow aloft, and potentially bringing
additional showers/storms to the area tomorrow. At the very
minimum, models are a bit more resolute this morning that
debris cloudiness downstream of ongoing convection to our NW
will allow for a higher concentration of clouds over the central
Appalachians into our piedmont counties. As such, have undercut
temps a bit NW of the Richmond metro area. To be sure, there is
potential for Heat Advisories to be needed, but it will be
conditional on the degree of cloud cover Friday afternoon. As of
now, 00z/24 DESI/Grand Ensemble places 30-40% probability of
reaching/exceeding Heat Advisory criteria over south central VA
into RIC metro, and will maintain an HWO mention over these
areas. Less likely that heat headlines will be needed along the
coast, so will hold out mention along those areas. Any way you
slice it, with rising heights and humidity levels, it will
certainly another hot, humid Friday ahead. Highs in the lower to
middle 90s inland, with upper 80s to low 90s along the coast,
though higher humidity levels will of course remain along the
coast.
With rising heights, Fri will be the warmest day of the period,
As with today, expect that rain chances will again be slow to
increase again until late aftn/early evening. The current fcst
has 20-30% showers and storms likely to fire along the pre-
frontal trough between 18-21Z N, then spreading SE after 21Z,
moving to the coast Fri evening into early Sat. Even with only
marginally favorable deep-layer shear (30-40 KT, strongest NNE)
strong insolation could easily result in scattered convection
and a few strong to severe storms. Damaging winds and frequent
lightning would be the main threats. SPC has maintained our
area in the day 2 Severe Weather Outlook.
The main shortwave energy diving out of the Canadian
Prairies/northern plains on Friday night will be slow to pass
through the region on Saturday, with reinforcing trough to
follow on Sunday. PoPs looks to diminish overnight Fri night/Sat
AM, with showers/storms redeveloping during the day Sat. Still
very warm/humid Sat with highs upper 80s/around 90F N, to the
low-mid 90s interior NE NC and southern VA.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 355 AM EDT Thursday...
The extended period looks a bit unsettled, with a series of
mid-level disturbances dropping across the region along the
stalled front along the southern third of our area into the
Carolinas, with the tropics also becoming a bit of a factor into
the later portion of the period. At this time, still appears
Sunday will be a bit drier for most of the area. However, with
the boundary likely lingering across the south. High will avg in
the low-mid 80s N and the upper 80s S.
Models continue to show Tropical Cyclone Franklin lifting N well
offshore of the SE coast but getting shunted farther offshore
by the departing trough into Tue. The latest 00z/24 GFS/ECMWF
continues to show a developing secondary area of precip across
the local area in tandem w/ additional shortwaves passing
through the NW flow aloft on Mon and Tue. Overall, this is
depicted as being removed from the tropical system well offshore.
Will have 20% to 30% PoPs Mon, rising to 30-40% Mon night into Tue.
Highs mostly in the lower to mid 80s. Additionally, we're
watching an area of low pressure that is modeled to develop over
the Caribbean that could lift across the eastern Gulf and
potentially form into a tropical wave early next week. ECMWF/CMC
and their member ensembles are still on board with this
solution. The operational GFS has been unimpressed to date but
for its part is trending a bit in that direction with the 00z/24
run, although with a weaker wave at this time. This is likely
attributable to greater modeled shear across the gulf coast
early to mid next week. This feature will certainly bear
monitoring in the coming days. For our part, it does appear as
if there will be an upper trough digging across the region by
Tue-Wed, which would likely allow for continued higher cloud
cover and cooler conditions with additional showers possible
with another front crossing the area.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 645 AM EDT Thursday...
Mid to high clouds continue to stream across coastal terminals
ahead of an ongoing complex of thunderstorm over the eastern
Great Lakes/Ohio Valley. Ceilings remain 7-10 kft AGL this
morning across coastal terminals, with some scattered high
clouds mid to high clouds west of KRIC. VFR conditions are
expected to prevail through the 12Z period. A warm front
passing by (mainly) N of the area will bring a few isolated
showers along the coast to the SBY area this morning, though
areal coverage of showers will be low. An additional round of
isolated to widely scattered showers will be possible later
this afternoon into this evening, crossing the region from SW to
NE late this afternoon into early evening. Once again, areal
coverage is low enough to preclude mention in the TAF at this
time range.
Outlook: Scattered showers/storms possible all areas later
Fri/Fri night ahead of an approaching cold front, with
additional showers/tstms possible on Saturday and Sunday.
&&
.MARINE...
As of 300 AM EDT Thursday...
Early this morning, high pressure is centered off to the northeast
leading to a SE wind around 5 to 10 knots. Seas have diminished from
yesterday and now range from generally 3 to 4 feet with waves in the
Bay running around 1 to 2 feet. Winds take on more of a SSE
direction later this morning and into this afternoon and begin to
increase. By late afternoon/evening, winds will ramp up to 15 to 20
knots over the Bay, lower James, and coastal waters. The best surge
of wind will be after sunset, lasting into early Friday morning
(~11z) with gusts of 25 to 30 knots possible over portions of the
Chesapeake Bay (especially north). As a result, a Small Craft
Advisory is now in effect for the Chesapeake Bay and lower James
River beginning late this afternoon into Friday morning. Winds will
be a bit more marginal over the coastal waters (~15-20 knots with
some gusts to 25 knots out 20 nm), so held off on any SCAs for the
time being.
Winds decrease across the Chesapeake Bay by Friday afternoon, but
may try to ramp up some across the coastal waters (especially south)
later Friday afternoon/evening, as a cold front approaches and
eventually crosses the waters. Additional SCAs may be needed for at
least the southern coastal waters due to 25 knot wind gusts and 5 ft
seas. Wind turn around to the NW early Saturday morning in the wake
of the front and diminish to around 10 knots. Winds take on a NE
direction by Saturday afternoon and continue through Sunday
(remaining sub-SCA).
With the increase in southerly winds later today, waves will
increase to 2-4 ft with seas 3-4 ft (possibly 5 ft out 20nm/N of
Cape Cape Charles). Seas/waves again subside for the weekend. The
eventual track of Tropical Cyclone Franklin (latest NHC forecast has
the storm a hurricane in 4-5 days) offshore of the east coast will
determine the extent of the swell and wave heights for Mon-Wed next
week. As of now, hazardous seas look possible during this timeframe
with seas 5+ ft.
&&
.TIDES/COASTAL FLOODING...
As of 435 AM EDT Thursday...
Water levels will become elevated across the northern Chesapeake
Bay starting with the evening high tide due to increasing
southerly winds. Coastal Flood Statements or Advisories (Bishops
Head MD) may be needed.
There is a Moderate Rip Current Risk for all area beaches today.
There is a Moderate Rip Current Risk for all area beaches on
Friday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 1 PM EDT
Friday for ANZ630-631.
Small Craft Advisory from 4 PM this afternoon to 10 AM EDT
Friday for ANZ632-634.
Small Craft Advisory from 7 PM this evening to 7 AM EDT Friday
for ANZ638.
&&
SYNOPSIS...LKB
NEAR TERM...LKB/MAM
SHORT TERM...LKB/MAM
LONG TERM...LKB/MAM
AVIATION...CP/MAM
MARINE...AJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 24, 4:39 AM EDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 439 AM EDT Thu Aug 24 2023 MDZ021>024-VAZ048-061-062-064-069-075>078-083>086-509>512-517>522- 250845- Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Cumberland- Goochland-Caroline-Powhatan-Westmoreland-Richmond-Northumberland- Lancaster-New Kent-Gloucester-Middlesex-Mathews-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western King William- Eastern King William-Western King and Queen-Eastern King and Queen- Western Essex-Eastern Essex- 439 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are likely across the outlook area on Friday. Additionally, showers and thunderstorms will be possible Friday afternoon into Friday evening. A few storms could be strong to severe, with damaging wind gusts and frequent lightning as the main threats from any storms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012-VAZ060-065>068-079>082-087>090-092-513>516-250845- Northampton-Prince Edward-Mecklenburg-Lunenburg-Nottoway-Amelia- Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex- Surry-James City-Southampton-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- 439 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are likely across the outlook area on Friday, with heat index values in excess of 105 degrees also possible. A Heat Advisory may be needed for all or part of the outlook area on Friday. Additionally, showers and thunderstorms will be possible Friday afternoon into Friday evening. A few storms could be strong to severe, with damaging wind gusts and frequent lightning as the main threats from any storms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ013>017-030>032-VAZ093-095>097-523>525-250845- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York- Newport News-Hampton/Poquoson- 439 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are likely across the outlook area on Friday. Additionally, showers and thunderstorms will be possible Friday afternoon into Friday evening. A few storms could be strong to severe, with damaging wind gusts and frequent lightning as the main threats from any storms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-250845- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 439 AM EDT Thu Aug 24 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will be possible Friday afternoon into Friday evening. A few storms could be strong to severe, with damaging wind gusts and frequent lightning as the main threats from any storms that develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:18 AM EDT | Small Craft Advisory | AKQ | 51 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Beach Hazards Statements in Virginia, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.